A Caltech Library Service

Equilibrium and stability of relativistic cylindrical polytropes

Scheel, M. and Shapiro, S. L. and Teukolsky, S. A. (1993) Equilibrium and stability of relativistic cylindrical polytropes. Physical Review D, 48 (2). pp. 592-606. ISSN 2470-0010.

[img] PDF - Published Version
See Usage Policy.


Use this Persistent URL to link to this item:


We examine the structure and radial stability of infinitely long cylindrical polytropes in general relativity. We show that in contrast with spherical polytropes, all cylindrical polytropes are stable. Thus pressure regeneration is not decisive in determining the behavior of cylindrical systems. We discuss how the behavior of infinite cylinders is qualitatively different from that of finite, asymptotically flat configurations. We argue that the use of infinite cylinders to gain physical insight into the collapse of finite aspherical systems may be misleading. In particular, the ability of pressure and rotation to always halt the collapse of an infinite cylinder to a naked singularity may not carry over to finite systems.

Item Type:Article
Related URLs:
URLURL TypeDescription
Teukolsky, S. A.0000-0001-9765-4526
Additional Information:© 1993 American Physical Society. (Received 30 November 1992) This research was supported in part by NSF Grant Nos. AST 91-19475 and PHY 90-07834 and NASA Grant No. NAGW-2364 at Cornell University.
Funding AgencyGrant Number
NSFAST 91-19475
NSFPHY 90-07834
Issue or Number:2
Classification Code:PACS number(s): 04.20.Jb, 95.30.Sf
Record Number:CaltechAUTHORS:20180719-145630067
Persistent URL:
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:88021
Deposited By: George Porter
Deposited On:19 Jul 2018 22:53
Last Modified:22 Nov 2019 09:58

Repository Staff Only: item control page